Montana, 2010

Hail and Damaging Winds in Montana, July 31, 2010

July 31, 2010 · NWS GGW · 6 events in 3 counties and zones

The severe thunderstorms mainly affected areas from Opheim into western Daniels County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

The severe thunderstorms mainly affected areas from Opheim into western Daniels County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 31, 12:44 PM MST, 1 hour 16 minutes earlier.

Area forecast discussion, Jul 31, 12:44 PM MST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
144 PM MDT SAT JUL 31 2010

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH MONDAY...
THE UPPER RIDGE AXIS HAS SHIFTED TO OUR EAST RESULTING IN UPPER
FLOW BACKING TO THE SW. MOISTURE CONTINUES TO BE EJECTED INTO THIS
UPPER FLOW FROM TROUGH ALONG THE PACNW COAST. THUNDERSTORMS HAVE
ALREADY STARTED TO FIRE OFF OVER THE INTER-MOUNTAIN WEST AND THE
ROCKY MOUNTAINS OF IDAHO. THESE STORMS WILL WORK THEIR WAY IN OUR
DIRECTION LATER TODAY OR EVENING. WITH A SURFACE TROUGH SLIDING
OVER THE LOCAL AREA...SEVERAL DISTURBANCES IN THE UPPER FLOW AND
TEMPERATURES EXPECTED TO RISE ABOVE THE TRIGGER TEMPERATURE OF
32*C...THUNDERSTORMS ARE EXPECTED. CONVECTIVE PARAMETERS SUGGEST
MODERATE INSTABILITY...WHICH HAS PROMPTED SPC TO PLACE THE ENTIRE
REGION WITHIN THE SLIGHT RISK ZONE ON THE CONVECTIVE OUTLOOK FOR
TODAY AND THIS EVENING. SO MAINTAINED SEVERE WORDING IN WX GRIDS
FOR THIS EVENING. 18Z GGW SOUNDING WAS CONDUCTED...INDICATED
ALMOST AND INCH OF PRECIPITABLE WATER...LIFTED INDEX OF -3.7*C AND
MODERATE POSITIVE ENERGY.

BEFORE FORECAST PACKAGE WENT OUT...SPC ISSUED A SEVERE
THUNDERSTORM WATCH FOR WESTERN MONTANA TO INCLUDE OUR WESTERN
ZONES. HAIL SIZE UP TO ONE AND A HALF INCH AND THUNDERSTORM WIND
GUSTS TO 75 MPH ARE POSSIBLE. ALSO ANTICIPATE AN ADDITIONAL
CONVECTIVE WATCH POSSIBLE FOR THE REMAINDER OF OUR ZONES LATER
THIS AFTERNOON.

SUNDAY...SURFACE TROUGH SLIDES INTO NORTH DAKOTA WHILE THE SHORT-
WAVE UPPER LOW SHIFTS EAST INTO THE NORTHERN ROCKIES AND SOUTHERN
ALBERTA...SENDING A COLD FRONT INTO THE REGION. THIS BOUNDARY WILL
FOCUS SHOWERS AND THUNDERSTORMS TOWARDS THE NORTHERN ZONES. AGAIN
MODERATE INSTABILITY COULD TRIGGER MORE SEVERE STORMS IN OUR
NORTHEAST AND EASTERN ZONES BY AFTERNOON AND EVENING. THE COLD
FRONT WILL DEPRESS THERMAL RIDGING MORE TO THE SOUTH SO
TEMPERATURES SHOULD RUN AROUND NORMAL.

MONDAY...SLIGHT UPPER RIDGING SHOULD QUIET CONDITIONS AND
NORTHWESTERLY FLOW ALOFT SHOULD KEEP TEMPERATURE NEAR NORMAL.
HOWEVER SOUTHWESTERLY FLOW ALOFT OVER WESTERN MONTANA COULD
GENERATE ADDITIONAL STORMS THERE...SOME OF WHICH COULD DRIFT INTO
OUR AREA. SO WILL MAINTAIN SLIGHT CHANCE FOR THE AFTERNOON. SCT

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...
PERSISTENT TROUGH OVER THE NW CONUS AFFECTS THE TUESDAY THROUGH
SATURDAY PERIODS. THIS GIVES A GENERALLY SOUTHWEST MIDLEVEL FLOW
AND CHANCES FOR PPT AND THUNDER EVERYDAY OF THE EXTENDED. LATEST
GFS AND EC MODELS HAVE SIGNIFICANT SHORTWAVE ACTIVITY EJECTING
FROM THE TROUGH AND IMPACTING THE CWA EVERY COUPLE DAYS WITH
POSSIBLE PERIODS OF RELATIVELY INACTIVE WEATHER IN BETWEEN THESE
FEATURES ...THOUGH DETAILS HAVE TYPICAL TIMING AND INTENSITY
DISAGREEMENTS. THIS ACTIVITY WILL KEEP TEMPERATURES DOWN A BIT
WITH HIGHS AROUND 90. SURFACE WINDS CURRENTLY APPEAR TO BE
PERSISTENTLY MODERATE IN STRENGTH. MARTIN

PREVIOUS LONG TERM DISCUSSION...
LITTLE CHANGE IN THE UPPER AIR PATTERN OVER THE NEXT WEEK...WITH
QUITE STRONG HUDSON BAY LOW COUNTERED BY SUBTROPICAL HIGH OVER THE
SOUTHERN STATES. FURTHER WEST A WEAK LOW/TROF LINGERS OVER THE
PACIFIC NORTHWEST...RESULTING IN NEARLY ZONAL FLOW ACROSS THE
NORTHERN PLAINS THROUGH NEXT WEEKEND. SUBTLETIES IN THE FLOW WILL
HAVE THE MOST INFLUENCE ON THE SENSIBLE WEATHER...BUT MODELS
SHIFTING TIMING AND POSITION OF SMALL SCALE FEATURES SO FAIRLY
BROAD BRUSH APPROACH SEEMS BEST AT THIS TIME.

OVERALL KEPT POPS NEAR CLIMATOLOGICAL NORMS FOR LATE SUMMER AS
MONSOONAL MOISTURE NUDGING NORTHWARD AND WEAK ENERGY FLOWING OVER
THE MOUNTAINS. DID GO A LITTLE DRIER ON WEDNESDAY AS SOME
INDICATION OF SLIGHT RIDGE DEVELOPING OVER WESTERN MONTANA. HEAT
BUILDING UNDER THIS RIDGE EXPECTED TO MOVE EASTWARD INTO THE END
OF THE WEEK...BUT LATEST RUN OF THE ECMWF PULLING A FAIRLY STRONG
AND COOL SHORTWAVE ACROSS THE CANADIAN PRAIRIES LATE IN THE WEEK.
THIS INCREASES THE SPREAD OF POTENTIAL TEMPERATURES FOR THE END OF
THE FORECAST...SO KEPT READINGS FOR MAXIMUMS JUST A FEW DEGREES
ABOVE NORMAL. EBERT

&&

.AVIATION...
A FEW THUNDERSHOWERS HAVE EXITED INTO NORTH DAKOTA THIS
EVENING...HOWEVER SOME MORE...POSSIBLY SEVERE...ARE POSSIBLE
TONIGHT AND TOMORROW MORNING WHICH COULD TEMPORARILY REDUCE
CONDITIONS TO MVFR AND PRODUCE STRONG WIND GUSTS AND HAIL.
PREVAILING CONDITIONS OUTSIDE OF STORMS ARE VFR WITH WINDS AROUND
10KTS THROUGH SUNDAY...AND AREAS OF HIGH AND MID LEVEL CLOUDS.
MARTIN

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 31, 1:25 PM MST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
225 PM MDT SAT JUL 31 2010

MTZ016>027-059>062-011100-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
225 PM MDT SAT JUL 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND EVENING ACROSS NORTHEAST MONTANA WITH THE MAIN
THREATS BEING POSSIBLE FREQUENT CLOUD TO GROUND LIGHTNING...LARGE
HAIL...DAMAGING WINDS...AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN SUNDAY AFTERNOON AND EVENING.
SOME OF THE STRONGER STORMS MAY BECOME SEVERE ALONG AND EAST OF A
LINE FROM MALTA TO WIBAUX WITH MAIN THREATS BEING LARGE HAIL AND
DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 31, 1:50 PM MST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
250 PM MDT SAT JUL 31 2010

MTZ018-061-312145-
DANIELS-VALLEY-
250 PM MDT SAT JUL 31 2010

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN VALLEY COUNTY IN NORTHEAST MONTANA...
  NORTHWESTERN DANIELS COUNTY IN NORTHEAST MONTANA...

UNTIL 345 PM MDT.

AT 248 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTH OF RICHLAND..MOVING EAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
  RURAL AREAS OF NORTHWESTERN DANIELS COUNTY...
  RURAL AREAS OF NORTHERN DANIELS COUNTY...

LAT...LON 4888 10533 4888 10613 4900 10634 4901 10537
TIME...MOT...LOC 2050Z 260DEG 21KT 4893 10608

WJM
WEATHER.GOV/GLASGOW

The radar

The Glasgow radar (KGGW), 108 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Daniels

When
July 31, 2:00 PM MST to 2:10 PM MST
Where
Daniels County, 10 mi NNW of Four Buttes
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.954, -105.684

Observer witnessed estimated 60 mph gusts for 10 minutes.

Hail, Daniels

When
July 31, 2:15 PM MST
Where
Daniels County, Richland
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.820, -106.050

Hail combined with strong winds destroyed 600 acres of wheat.

Thunderstorm Wind, Daniels

When
July 31, 2:15 PM MST
Where
Daniels County, Richland
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.820, -106.050

Wind combined with hail destroyed wheat crop.

Thunderstorm Wind, Garfield

When
July 31, 7:00 PM MST
Where
Garfield County, 11 mi SW of Cohagen
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.917, -106.765

Light rain is also falling.

Hail, Valley

When
July 31, 7:10 PM MST
Where
Valley County, 15 mi NNE of Frazer
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.251, -105.906

Thunderstorm Wind, Valley

When
July 31, 7:15 PM MST
Where
Valley County, 5 mi S of Opheim
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
48.778, -106.400

Two power poles were knocked down and visibility reduced to near zero by the strong winds. Hail was beginning to fall.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2010Every state in 2010This day in weather historyWarnings in Montana, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 244993, 244997, 245044, 245057, 245056, 245055.